Washington, 2011

Debris Flows and Flood in Washington, March 31, 2011

March 31, 2011 · NWS OTX · 3 events in 2 counties and zones

Several days of heavy rain and snow melt in the east slopes of the northern Cascades resulted in flooding and debris flows across the area. Three-day rainfall totals ranged from two to five inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Several days of heavy rain and snow melt in the east slopes of the northern Cascades resulted in flooding and debris flows across the area. Three-day rainfall totals ranged from two to five inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 31, 1:42 PM PST, 38 minutes earlier.

Area forecast discussion, Mar 31, 1:42 PM PST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
242 PM PDT THU MAR 31 2011

.SYNOPSIS...
A BREAK IN THE WET WEATHER WILL ARRIVE TONIGHT AND FRIDAY WITH
ONLY LIGHT MOUNTAIN SHOWERS EXPECTED. A NEW STORM SYSTEM WILL BRING
MOUNTAIN SNOW AND POTENTIALLY MODERATE TO HEAVY VALLEY RAIN TO
MUCH OF THE AREA ON SATURDAY. SNOW LEVELS WILL DROP RAPIDLY
SATURDAY NIGHT INTO SUNDAY MORNING WITH VALLEY SNOWFALL POSSIBLE
AS THE SYSTEM EXITS...MAIN FOR EXTREME EASTERN WASHINGTON AND THE
IDAHO PANHANDLE. ANOTHER STORM SYSTEM WILL BRING MORE MOUNTAIN SNOW AND
VALLEY RAIN TO THE REGION ON TUESDAY AND WEDNESDAY.

&&

.DISCUSSION...
TONIGHT...THE ATMOSPHERIC RIVER THAT BROUGHT HEAVY RAIN TO THE
CASCADE CREST AREA AND CENTRAL PANHANDLE MOUNTAINS OVER THE PAST
36 TO 48 HOURS WILL DROPS SOUTH TONIGHT TOWARDS SOUTHERN
WASHINGTON. IN ADDITION...A VERY WEAK RIDGE DEVELOPS OVER THE AREA
TONIGHT AS THE NEXT SYSTEM APPROACHES THE WASHINGTON AND OREGON
COAST. A COMBINATION OF THESE TWO FACTORS WILL LEAD TO DECREASING
RAIN IN THE AREAS THAT HAVE BEEN WET...WHILE CONTINUED DOWNSLOPE
FLOW OFF THE CASCADES KEEPS MOST OF CENTRAL AND EASTERN WASHINGTON
DRY FOR TONIGHT. 850MB TEMPS ALSO FALL TONIGHT TO NEAR 0 TO 2C
WHICH WILL SLOW MOUNTAIN SNOW MELT. THIS WILL LEAD TO AN OVERALL
LOWER FLOOD THREAT WHERE CURRENT FLOOD PRODUCTS ARE OUT. EXCEPTION
IS THE LARGER MAIN STEM RIVERS WHERE WATER WILL CONTINUE TO
RISE...WITH THE ST. JOE RIVER AT ST. MARIES FORECAST TO JUST REACH
FLOOD STAGE FRIDAY AFTERNOON. WINDS WILL DECREASE THIS EVENING AS
MIXING POTENTIAL DECREASES AND PRESSURE GRADIENTS SUBSIDE. WILL
LET CURRENT WIND ADVISORIES RUN THROUGH 8 PM BUT WOULD NOT BE
SURPRISED IF WINDS DROP BELOW ADVISORY A FEW HOURS PRIOR TO THE
EXPIRATION TIME.  JW

TOMORROW...WE REMAIN IN A BROAD FLAT RIDGE WITH MOIST WESTERLY
FLOW CONTINUING INTO THE REGION. NO SIGNS OF ANY LARGE SCALE
DISTURBANCES MAKING ITS WAY THROUGH TOMORROW AND NOT MUCH IN THE
WAY OF ANY INSTABILITY TO TALK ABOUT AS WELL. MODELS DO NORTH
SOUTH MOUNTAIN RANGES SPARKING OFF SHOWERS IN THE WESTERLY FLOW.
THIS WILL INCLUDE OVER THE NORTHERN CASCADE CREST AND IN THE
PANHANDLE MTNS. 850 MB TEMPS SHOW A SLIGHT DECLINE INTO
TOMORROW...THUS EXPECT HIGHS TO BE SLIGHTLY COOLER THAN TODAY BUT
CLOSE TO OR SLIGHTLY HIGHER THAN AVERAGE.

...A RETURN OF MODERATE TO HEAVY RAINFALL IN THE VALLEYS AND HEAVY
MOUNTAIN SNOW FOR THE WEEKEND...

THE PATTERN WILL AMPLIFY FRIDAY NIGHT INTO SATURDAY WITH A
DEEPENING TROUGH EXPECTED TO APPROACH THE REGION. PCPN CHANCES
WILL BE ON THE INCREASE FRIDAY NIGHT AS A WARM FRONT SPREAD ACROSS
THE AREA FROM SOUTH TO NORTH. BEST ISENTROPICS WILL LIE ACROSS THE
NORTHERN HALF OF THE FORECAST AREA. GENERALLY WE OBSERVE SYSTEMS
STRENGTHENING IN THE EASTERN PACIFIC WITH THE CYCLONE MATURE OR
WEAKENING AS IT MOVES THROUGH THE REGION. THIS SYSTEM WILL BE
DIFFERENT IN THAT THE SURFACE LOW LOOKS TO DEVELOP EAST OF THE
CASCADES. THIS FACT HAS MADE THIS FORECAST A LITTLE TRICKY AS THE
POSITION OF WHERE THE SURFACE LOW DEVELOPS WILL INFLUENCE WHERE
THE HEAVIEST PCPN OCCURS. BOTH THE GFS AND ECMWF ARE FAIRLY
SIMILAR IN DEVELOPING THE SFC LOW SOMEWHERE IN CENTRAL NORTHERN
OREGON OR SOUTHERN WASHINGTON. THIS PLACES THE ORIGIN OF THE
HEAVIEST PCPN ACROSS NORTHEASTERN OREGON/SOUTHEASTERN WASHINGTON
NORTHWARD INTO THE NORTHEAST MTNS AND NORTHERN PANHANDLE.

BOTH THE GFS AND ECMWF MODELS GENERALLY SHOW THE COLD FRONT
ASSOCIATED WITH THE LOW MOVING EAST OF THE REGION SATURDAY NIGHT.
HOWEVER...WE WILL STILL SEE THE THREAT OF POSSIBLY MORE MODERATE
PCPN AS WE GET WRAP AROUND MOISTURE ON THE BACK SIDE OF THE LOW
PRESSURE SYSTEM. SNOW LEVELS WILL DROP RAPIDLY BEHIND THE COLD
FRONT AS WELL WITH SNOWFALL POSSIBLE IN THE VALLEYS...MAINLY FOR
THE EASTERN THIRD OF WASHINGTON AND THE NORTHERN PANHANDLE. SNOW
AMOUNTS ARE STILL UNCERTAIN AT THIS TIME...ESPECIALLY FOR THE
VALLEYS. THE GFS IS THE WETTEST SOLUTION AND WOULD SUPPORT
SIGNIFICANT SNOW POSSIBLE AS THAT MOISTURE WRAPS AROUND THE LOW
SATURDAY NIGHT INTO SUNDAY MORNING. THE NAM AND ECMWF ARE DRIER
AND MORE CONSERVATIVE. CONFIDENCE IS GROWING THAT WE WILL AT THE
VERY LEAST SEE MODERATE AND POSSIBLY HEAVY RAIN FOR LOW TO MID
ELEVATIONS THROUGH THE DAY SATURDAY AND HEAVY SNOWFALL ABOVE 4000
FEET IN THE NORTHEAST MOUNTAINS AND PANHANDLE MTNS. CONSIDERED
ISSUING A WINTER STORM WATCH FOR THESE MTNS...BUT DECIDED TO HOLD
OFF AND LET THE OVERNIGHT SHIFT TAKE A LOOK BEFORE THAT DECISION
IS MADE. A TIGHTENING PRESSURE GRADIENT AS THE COLD FRONT PASSES
WILL CREATE MORE BREEZY CONDITIONS ACROSS THE BASIN SATURDAY
AFTERNOON. ON TOP OF ALL OF THIS...AREA RIVERS WILL LIKELY REMAIN
HIGH WITH THE ADDITION OF MORE HEAVY RAIN POSSIBLE IN SOUTHEASTERN
WASHINGTON AND THE CENTRAL PANHANDLE. /SVH

SUNDAY NIGHT THROUGH THURSDAY...VERY DYNAMIC TIME INTERVAL THAT
INITIALLY STARTS OUT SUNDAY NIGHT WITH A TROF EXITING TO THE EAST
AND A DIRTY RIDGE WITH A SUBTROPICAL MOISTURE TAP DRAPED OVER THE
TOP OF IT MAKING PROGRESS EASTWARD TOWARD WASHINGTON. THE DIRTY
RIDGING SHOULD SAG THE MOISTURE TAP DOWN AND HAVE A MORE
SIGNIFICANT INFLUENCE WITH TIME ALONG WITH A SUBSTANTIAL
RAINSHADOW OVER THE BASIN INTO MONDAY...THAT IS UNTIL IT SAGS FAR
ENOUGH SOUTH AND THE LOW LEVEL FLOW SHOWS ENOUGH OF A SOUTHERLY
ORIENTATION TO ALLOW THE CHANCE OF RAIN TO INCREASE
EVERYWHERE...AND INCLUDING THE BASIN ON TUESDAY. THE RIDGE MOVES
AWAY TO THE SOUTHEAST ALLOWING THE MOISTURE STREAM TO MOVE AWAY TO
THE SOUTHEAST AND A TROF/CLOSED LOW JUXTAPOSED TO THE WEST OF THE
RIDGE MAKES A NORTHWEST TO SOUTHEAST APPROACH WEDNESDAY INTO
THURSDAY. CURRENT RUNS TAKE MOST OF THIS TROF TO THE WEST AND
SOUTH OF EASTERN WASHINGTON AND NORTHERN IDAHO IN SUCH A MANNER AS
TO POSSIBLY ALLOW THE EARLIER DISCUSSED EXITING MOISTURE STREAM
FEEDING INTO THE EARLIER DISCUSSED RIDGE TO WRAP AROUND AND ALLOW
FOR CONTINUED WET WEATHER INTO THURSDAY...IN ADDITION TO THIS WRAP
AROUND MOISTURE POTENTIAL A MINOR SHORTWAVE COULD RUN UP FROM THE
SOUTH WITH SOME MOISTURE FROM THIS TAP...EITHER WAY THERE IS
POTENTIAL FOR WET WEATHER ON JUST ABOUT ALL DAYS WITH SUNDAY NIGHT
INTO MONDAY HOLDING ONTO THE LOWEST POPS AS THE MOISTURE TAP LAGS
SLIGHTLY BEHIND THE INCOMING RIDGING. FORECAST TEMPS NOT TOO FAR
FROM NORMAL DURING THE DAY WITH OVERNIGHT LOWS ON THE WARM SIDE OF
CLIMO GIVEN THIS DYNAMIC WEATHER PATTERN REMAIN REASONABLE.
/PELATTI

&&

.AVIATION...
EXPECT GUSTY WINDS TO CONTINUE THROUGH THIS AFTERNOON AS A TIGHT
PRESSURE GRADIENT REMAINS IN PLACE. WINDS WILL DECREASE THIS
EVENING AND ESPECIALLY OVERNIGHT AS PRESSURE GRADIENTS DECREASE.
ABUNDANT LOW LEVEL MOISTURE NEAR KGEG/KSFF/KCOE TONIGHT MAY RESULT IN
LOW CLOUDS FORMING...BUT CONFIDENCE IN A BKN IFR OR MVFR CIG DEVELOPING
IS LOW SO KEPT PREVAILING CONDITIONS VFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        38  54  40  47  30  49 /   0  10  60  90  80  20
COEUR D'ALENE  37  54  38  47  27  47 /  10  10  60 100  90  30
PULLMAN        41  56  40  45  30  47 /  20  10  60 100  80  20
LEWISTON       46  63  45  53  36  53 /  10  10  50  90  70  20
COLVILLE       36  58  37  50  33  52 /   0  10  70 100  80  20
SANDPOINT      34  50  36  45  31  45 /  10  20  70 100  90  40
KELLOGG        36  50  36  45  25  43 /  60  20  60 100  80  40
MOSES LAKE     39  63  41  53  35  56 /   0   0  40  50  20  10
WENATCHEE      40  62  42  51  34  55 /  10   0  50  50  10  10
OMAK           37  61  38  54  33  57 /   0   0  60  50  30  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY UNTIL 8 PM PDT THIS EVENING COEUR D'ALENE AREA...
     IDAHO PALOUSE...LEWIS AND SOUTHERN NEZ PERCE COUNTIES...
     LEWISTON AREA.

WA...WIND ADVISORY UNTIL 8 PM PDT THIS EVENING EAST SLOPES NORTHERN
     CASCADES...LOWER GARFIELD AND ASOTIN COUNTIES...MOSES LAKE
     AREA...SPOKANE AREA...UPPER COLUMBIA BASIN...WASHINGTON
     PALOUSE...WATERVILLE PLATEAU...WENATCHEE AREA.

&&
Hazardous weather outlook, Mar 31, 9:40 AM PST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1040 AM PDT THU MAR 31 2011

IDZ002>004-WAZ042-011745-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
EAST SLOPES NORTHERN CASCADES-
1040 AM PDT THU MAR 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTH CENTRAL WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

ONGOING MOUNTAIN RAIN...HIGH SNOW LEVELS AND WINDY CONDITIONS WILL
CONTINUE TO PRODUCE RISING LEVELS ON SOME AREA RIVERS AND STREAMS.
PONDING OF WATER IS ALSO EXPECTED ON ROADWAYS...AS WELL AS THE
POSSIBILITY FOR ADDITIONAL LANDSLIDES.

WIND SPEEDS OF 25 TO 35 MPH ARE EXPECTED WITH GUSTS TO 50 MPH
OVER PORTIONS OF THE COEUR D'ALENE AREA...IDAHO PALOUSE...AND THE
EAST SLOPES OF THE CASCADES TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MINOR MAIN STEM RIVER FLOODING IS EXPECTED ON THE ST JOE RIVER ON
FRIDAY. MINOR FLOODING IS ALSO POSSIBLE ON THE COEUR D'ALENE
RIVER AT CATALDO ON FRIDAY. SMALL STREAMS WILL REMAIN ELEVATED ON
FRIDAY AS WELL.

IN ADDITION...A STORM SYSTEM WILL BRING UNSETTLED WEATHER TO THE
REGION ON SATURDAY. TRAVELERS SHOULD BE PREPARED FOR WINTER-LIKE
DRIVING CONDITIONS OVER PASSES THAT ARE ABOVE 3500 FT.

IDZ026-027-WAZ032>036-041-044-011745-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
WATERVILLE PLATEAU-
1040 AM PDT THU MAR 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH
CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS WILL IMPACT MUCH OF EASTERN WASHINGTON AND
PORTIONS OF THE IDAHO PANHANDLE TODAY. WIDESPREAD WIND SPEEDS OF
25 TO 35 MPH ARE EXPECTED WITH GUSTS TO 50 MPH OVER MOST OF THE
COLUMBIA BASIN...THE PALOUSE...AND THE SPOKANE AREA. LOCALLY
STRONGER WINDS ARE POSSIBLE NEAR THE ALPOWA SUMMIT AREA AND ACROSS
SOME OF THE MORE EXPOSED LOCATIONS IN THE PALOUSE LATE THIS
MORNING INTO EARLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STORM SYSTEM WILL BRING UNSETTLED WEATHER TO THE
REGION ON SATURDAY. TRAVELERS SHOULD BE PREPARED FOR WINTER-LIKE
DRIVING CONDITIONS OVER PASSES THAT ARE ABOVE 3500 FT.

IDZ001-WAZ031-037-038-043-011745-
NORTHERN PANHANDLE-NORTHEAST BLUE MOUNTAINS-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
1040 AM PDT THU MAR 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

IN ADDITION...A STORM SYSTEM WILL BRING UNSETTLED WEATHER TO THE
REGION ON SATURDAY. TRAVELERS SHOULD BE PREPARED FOR WINTER-LIKE
DRIVING CONDITIONS OVER PASSES THAT ARE ABOVE 3500 FT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 debris flow, 1 flood. Local standard time, as filed.

Debris Flow, East Slopes Northern Cascades

When
March 31, 2:20 PM PST to 2:30 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Department of Highways

A landslide moved down Tumwater Canyon and covered highway 2 about a mile west of Leavenworth. The slide closed Highway 2 in both directions. The road was covered with six to eight feet of mud and debris for approximately one-eighth of a mile. The highway remained closed until Saturday afternoon 300PST April 2nd.

Flood, Chelan

When
March 31, 3:30 PM PST to 6:30 PM PST
Where
Chelan County, 1.63 mi N of Leavenworth
Cause
Heavy Rain
Property damage
$10,000
Reported by
Newspaper
Coordinates
47.624, -120.652

A blocked railroad culvert resulted in water flooding out onto Chumstick Highway near Freund Canyon about 1.3 miles north of Leavenworth. The water was about a foot deep across the road for a brief period resulting in its closure. Parts of the road were damaged by the flowing water.

Debris Flow, East Slopes Northern Cascades

When
March 31, 11:00 PM PST to 11:30 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Park/Forest Service

A hillside gave way in the Icicle Canyon resulting in a landslide the hit at Eight Mile Campground. The slide started as high as 1,000 feet above the valley floor and stretched across Icicle Creek Road at the bottom of the hill. The slide cut off access to four homes and Eight Mile Campground.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295916, 296271, 296251.